South Carolina, 2016Damaging Winds in South Carolina, August 20, 2016
August 20, 2016 · NWS CHS · 3 events in 2 counties and zones
A mid level disturbance along with thermal boundaries associated with earlier cloud cover helped produce conditions favorable for strong thunderstorms over the Southeast during peak heating hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level disturbance along with thermal boundaries associated with earlier cloud cover helped produce conditions favorable for strong thunderstorms over the Southeast during peak heating hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 20, 2:44 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 2:44 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
344 PM EDT SAT AUG 20 2016
.SYNOPSIS...
A trough of low pressure will persist inland into Sunday. A cold
front will move south through the area early Monday and dissipate
Tuesday. High pressure will build from the north behind the front
and prevail into next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Rest of the afternoon: Current convective development back across
central Georgia seems to be immediately ahead of the weak and subtle
shortwave noted on water vapor imagery. This feature appears to
remain weak as it approaches the area, and with the loss of heating
this evening the chance for much strong convection will diminish. So
far, updrafts are quite weak and appear to be fighting weak mid
level lapse rates. The best chances for thunderstorms will continue
to be north of I-16, as the cumulus field south of there is quite
muted. Areas where the better coverage is expected coincidentally
have the lowest DCAPE values, so the overall severe threat remains
low. Depending on how boundary interactions work out, we could still
see a couple strong to marginally severe storms.
Tonight: Models show subtle shortwave ridging building across the
forecast area and with the loss of diurnal heating there shouldn't
be much of a source for nocturnal development. We could still see
isolated to widely scattered showers and storms over the coastal
waters, though the best chances for that will be over the Gulf
Stream. Any lingering convective debris clouds should gradually thin
through the night and westerly flow will prevail. Forecast lows are
in the mid to upper 70s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: Mid-level heights increase slightly this period ahead of
shortwave energy digging across the Great Lakes into the Ohio
Valley. Rain chances will be low with a dry, deep westerly flow
keeping the sea breeze circulation pinned until very late in the
day. This combined with poor mid-level lapse rates and decreased
surface based instability will support pops below normal for
mid/late August. 20% pops look reasonable for most areas with 30%
along portions of the lower South Carolina coast where low-level
convergence will be locally enhanced with the resultant. It is
very possible that little, if any, meaningful convective activity
could occur and pops may be need to be lowered even more in
subsequent updates. Highs will range from the upper 90s across the
interior to the lower 90s at the beaches. Any lingering convection
will quickly diminish after sunset with dry conditions prevailing
overnight. Lows will range from the mid 70s inland to around 80 at
the beaches and Downtown Charleston.
Monday: A backdoor cold front will drop south through the area
Monday morning and stall out across southern Georgia during the
afternoon as it become intermingled with the sea breeze
circulation. Although a somewhat cleaner/drier airmass will ooze
into parts of Southern South Carolina behind the front, a
significant airmass change is not expected across Southeast
Georgia where conditions will favor isolated-scattered showers/tstms
within a moderately unstable atmosphere. The best rain chances
will occur south of I-16 and closer to the Georgia coast where
low-level convergence will be maximized along the cold front/sea
breeze intersection. 20-40% pops look on track for Southeast
Georgia with pops below mentionable thresholds across most of
Southeast South Carolina. Highs will range from the lower 90s
along the I-26 corridor to the mid 90s across Southeast Georgia
with cooler conditions at the beaches. Although isolated
convection could linger through sunset across the far southern
counties, mostly dry conditions are expected Monday Night. Could
see isolated, low-topped showers move inland from off the
Atlantic after midnight and affect portions of coastal McIntosh
county, however confidence in this scenario is rather low this
far out.
Tuesday: Frontal remnants will gradually dissipate across southern
Georgia during the day, but will remain the primary focus for
isolated-scattered shower/tstm development during peak heating.
A dry/stable airmass across Southeast South Carolina should
inhibit convective development north of the Savannah River with
pops south of the Savannah River ranging from 20-40%, highest
along the Altamaha River. Highs will top out in the lower 90s away
from the beaches, possibly a bit cooler north of the I-26
corridor.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will prevail through this period. Through late week,
the high will provide a continued respite from the relentless heat
and humidity of recent weeks. Highs in the upper 80s to lower 90s
will be accompanied by dewpoints in the 60s north of I-16 and not
far above 70F farther south. Tuesday and/or Wednesday night,
temperatures could even dip into the upper 60s at some
inland/northern locations. The relatively dry/capped environment
will remain hostile for deep/moist convection, and POPs are limited
to isolated/scattered showers which could push onshore into far
southern counties. Next weekend, a transition to highs in the
lower/mid 90s and increasing dewpoints/greater instability could
support an increased chance for afternoon/evening showers/
thunderstorms.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected to prevail. At KCHS, the best chances
for thunderstorms will be in the late afternoon and early evening
but overall confidence is too low to include in a prevailing or
even TEMPO group. Thick mid level clouds could end up reducing the
potential all together. At KSAV, overall chances are lower and the
forecast still does not include VCTS. The thinking is that
thunderstorms will stay north of the terminal. Otherwise, the
overnight is expected to be quiet. Winds will turn more
southwesterly late today, but then go back to more westerly by
Sunday morning.
Extended Aviation Outlook: Thunderstorms could produce brief flight
restrictions at both terminals Sunday afternoon/evening and at KSAV
Monday-Tuesday PM. Otherwise, VFR.
&&
.MARINE...
Tonight: Assuming that convective outflow from evening storms don't
disrupt the prevailing synoptic setup, southwest to westerly flow
will persist through the night mainly around 15 knots. There could
be periods of 15-20 knots, but conditions are expected to remain
below Small Craft Advisory thresholds. Seas will range 2-3 feet,
with some 4 footers possible in the outer reaches of the outer
waters.
Sunday through Thursday: Southwest winds as high as 15-20 kt are
expected Sunday/Sunday evening ahead of an approaching cold front.
Winds will veer to the northeast and east Monday as a cold front
drops south. In the wake of the front, high pressure will build
into the region and will provide east/northeast winds mainly 15
kt or less through late week. Seas will average 2-3 ft most areas
Sunday through Tuesday, although 4 ft seas could occasionally
develop over waters beyond 20 nm during this period. The long
fetch/duration of east/northeast winds should push seas to 3-5 ft
Wednesday/Thursday and there is a low probability for 6 ft seas to
push into water beyond 20 nm mid to late week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...ST
LONG TERM...SPR
AVIATION...BSH/ST
MARINE...BSH/ST
Hazardous weather outlook, Aug 20, 2:52 AM EST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
352 AM EDT SAT AUG 20 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
352 AM EDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Beaufort
- When
- August 20, 5:47 PM EST to 5:48 PM EST
- Where
- Beaufort County, 0.9 mi NW of Dale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.560, -80.690
The South Carolina Highway Patrol reported a tree down near the intersection of Keans Neck Road and Kinloch Road.
Thunderstorm Wind, Berkeley
- When
- August 20, 7:41 PM EST to 7:42 PM EST
- Where
- Berkeley County, 1.16 mi W of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.280, -79.720
The Berkeley County 911 Call Center reported a tree down across the 4000 block of Route 17A.
Thunderstorm Wind, Berkeley
- When
- August 20, 7:45 PM EST to 7:46 PM EST
- Where
- Berkeley County, 0.69 mi N of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.290, -79.700
The South Carolina Highway Patrol reported a tree down on Mack Drive just north of Highway 17A near Jamestown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 20, 2016$5.5 million · EF1 · 7 events
- Tornado in Kentucky, August 20, 2016$100,000 · EF0 · 1 event
- Flash Flooding in Texas, August 20 to 21, 201634 events
- Tornadoes in Ohio, August 20, 2016$41,000 · EF0 · 2 events
- Excessive Heat in Delaware, August 20, 20163 injured · 1 event
- Tornado in Wisconsin, August 20, 2016$25,000 · EF0 · 1 event
- Flash Flooding in New York, August 20, 201610 events
- Flash Flooding in Arkansas, August 20, 20164 events
- Flash Flooding and Hail in Arizona, August 20, 20161.25 in hail · 4 events
- Tornadoes in Indiana, August 20, 2016EF0 · 3 events
- Flash Flooding in Texas, August 20, 20162 events
- Hail and Damaging Wind in Arizona, August 20, 2016$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653562, 653565, 653599.